Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Denver/Boulder, CO

May 26, 2001Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 26, 2001, 3:09 PM MDT for Larimer County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 2001, 3:09 PM MDT (21:09 UTC)
Expired
May 26, 2001, 4:00 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 262111
SVRDEN

COC069-123-262200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
  THIS INCLUDES THE CITY OF FORT COLLINS
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 400 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER NORTHWESTERN FORT COLLINS...MOVING EAST 
  SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORT
COLLINS...GREELEY...AULT...EATON...GALETON...GILL...KERSEY...
LUCERNE...PIERCE...PURCELL...SEVERANCE...TIMNATH AND WINDSOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY )RAIN...AND DEADLY 
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4068 10513 4049 10513 4033 10454 4063 10450

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:58 PM MDT, 11 minutes earlier.

Area forecast discussion, May 26, 2:58 PM MDT, 11 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
258 PM MDT SAT MAY 26 2001

SHORT TERM DISCUSSION:  RADAR SHOWING SOME CONVECTION GOING ON...
BEST COVERAGE NOW OVER LARIMER AND WELD COUNTIES.  CONSIDERING LOW
LEVEL MOISTURE AND HEATING...BEST POPS WILL BE OVER THE URBAN
CORRIDOR AND THE PALMER RIDGE...LITTLE EXPECTED OUT OVER THE
NORTHEAST CORNER WHERE PLENTY OF CIN REMAINS.  PLENTY OF MIDDLE AND
UPPER LEVEL CLOUDINESS UP STREAM WITH THE UPPER RIDGE...WILL NOT
CLEAR THINGS OUT OVERNIGHT ANYWHERE.  AS A RESULT...TEMPERATURES TO
BE A BIT WARMER OVERNIGHT.

LONG TERM DISCUSSION:  THE UPPER RIDGE AXIS HANGS BACK OVER WESTERN
COLORADO UNTIL SUNDAY NIGHT THEN PUSHES EASTWARD OUR WAY.  BY MIDDAY
MONDAY THE RIDGE AXIS IS OVER EASTERN COLORADO WITH AN UPPER TROUGH
MOVING INTO WESTERN COLORADO MONDAY OVERNIGHT.  THIS HAS SLOWED DOWN
QUITE A BIT FROM YESTERDAYS RUNS.  GRIDS SHOW A FRONT MOVING INTO
THE NORTHEAST BY SUNDAY AFTERNOON.  THE THETA-E GRIDS ARE SHOWING
DECENT LOW LEVEL MOISTURE FLUSHING WAY EAST...THEN SOUTH BY
AFTERNOON.  DIV-Q GRIDS SHOW LITTLE IN THE WAY OF ANY FORCING
THROUGH THE PERIOD.  WILL KEEP SOME POPS IN ALL AREAS ON SUNDAY NONE
THE LESS.  ON MONDAY...GRIDS SHOW DECENT LOW LEVEL SOUTHEASTERLY
FLOW FOR THE PLAINS.  CROSS SECTIONS SHOW DECENT POTENTIAL
INSTABILITY ...AND A GOOD THETA-E AXIS OVER THE PLAINS.  TROUBLE
IS...THERE WILL BE CONSIDERABLY LESS HEATING.  MORE MOISTURE AND
CLOUDS ON MONDAY.  WILL KEEP SCATTERED POPS IN AT THIS TIME.  FOR
TEMPERATURES... GRIDS ARE STILL SHOWING SUNDAY THE WARMEST
DAY...WITH HIGHS ABOUT 1.0-4.0 C WARMER THEN TODAY.  THATS NOT
CONSIDERING CLOUD COVER.  FRO MONDAY...THE GRIDS GIVE THAT BACK AND
RETURN TO READINGS SLIGHTLY COOLER THEN TODAY.

IN THE EXTENDED PERIOD...FROM LOOKING AT SEVERAL OF THE MEDIUM RANGE
MODELS...AN UPPER TROUGH PUSHES THROUGH ON TUESDAY...THEN
NORTHWESTERLY FLOW ALOFT IS OVER US INTO FRIDAY...BEFORE AN UPPER
RIDGE GETS BACK IN HERE ON FRIDAY.  HOWEVER...THE 12Z AVN DIFFERS
GREATLY FROM THE 00Z MRF RUN.  IT SHOWS A STRONG UPPER TROUGH/CLOSED
LOW MOVING SOUTHWARD RIGHT AT US FOR THURSDAY.  THEY ALSO SHOW A
DECENT COLD FRONT IN HERE FOR LATE TUESDAY/EARLY WEDNESDAY...THEN
ANOTHER ON THURSDAY.   CURRENT EXTENDED NOT TO BAD WILL KEEP SOME
KIND OF POPS GOING THROUGHOUT ALL THE PERIODS.  AFTER ALL IT IS LATE
MAY/EARLY JUNE.   RJK

.DEN...NONE.

In the hours before

Special weather statement, May 26, 10:05 AM MDT, 5 hours 4 minutes before
COZ030>051-262000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1005 AM MDT SAT MAY 26 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  MOISTURE CONTINUES TO GRADUALLY INCREASE ACROSS THE AREA
BUT TEMPERATURES ON THE PLAINS ARE STILL MARGINAL FOR THUNDERSTORM
INITIATION.  A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
FORECAST AREA THIS EVENING.  SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS THIS AFTERNOON...SPREADING ONTO THE PLAINS THIS
EVENING.  UPSLOPE WINDS AND A BIT MORE MOISTURE WILL PROVIDE A FOCUS
FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP FROM JEFFERSON COUNTY
ACROSS DOUGLAS AND ELBERT COUNTIES.  THE MAIN THREAT WILL BE HAIL UP
TO AN INCH IN DIAMETER...BUT BRIEF HEAVY RAIN AND WIND GUSTS TO 60
MPH ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

GIMMESTAD

t
Special weather statement, May 26, 1:40 PM MDT, 1 hour 29 minutes before
COZ030>051-262200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
140 PM MDT SAT MAY 26 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON...AND WILL SPREAD ONTO THE PLAINS BY THIS EVENING.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE NORTHERN MOUNTAINS
AND ONTO THE PLAINS THIS EVENING AIDING THUNDERSTORM DEVELOPMENT IN
THOSE AREAS...WHILE UPSLOPE WINDS WILL PRODUCE STORMS SOUTH AND WEST
OF THE DENVER AREA.  IT APPEARS THAT THESE ELEMENTS WILL NOT COME
TOGETHER TO PRODUCE SEVERE THUNDERSTORMS...BUT SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH A FEW OF THE STORMS TODAY.

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.